Advertisement

 

 

Extensive brain infarction involving deep structures during an acetazolamide-challenged single-photon emission computed tomography scan in a patient with moyamoya disease.

Extensive brain infarction involving deep structures during an acetazolamide-challenged single-photon emission computed tomography scan in a patient with moyamoya disease.
Author Information (click to view)

Chong S, Park JD, Chae JH, Cheon JE, Kim SK, Phi JH, Lee JY, Paeng JC, Wang KC,


Chong S, Park JD, Chae JH, Cheon JE, Kim SK, Phi JH, Lee JY, Paeng JC, Wang KC, (click to view)

Chong S, Park JD, Chae JH, Cheon JE, Kim SK, Phi JH, Lee JY, Paeng JC, Wang KC,

Advertisement
Share on FacebookTweet about this on TwitterShare on LinkedIn

Child’s nervous system : ChNS : official journal of the International Society for Pediatric Neurosurgery 2017 07 08() doi 10.1007/s00381-017-3512-0
Abstract
BACKGROUND
Acetazolamide-challenged brain single-photon emission computed tomography (SPECT) is used for the evaluation of cerebral perfusion in cerebrovascular diseases including moyamoya disease (MMD). Not a few patients experience adverse side effects during the acetazolamide-challenged brain SPECT, but most of the symptoms are mild and transient. To our knowledge, this is the first case report of severe brain infarction leading to death during the examination of an acetazolamide-challenged brain SPECT in a patient with MMD.

CASE PRESENTATION
An 11-year-old girl who had been diagnosed of MMD demonstrated sudden tonic movement during an acetazolamide-challenged brain SPECT as the preoperative examination for the second surgery. She had not experienced any adverse effect during the previous SPECT study and her first indirect bypass surgery on both left side and bifrontal area was uneventful. After she had seizures twice, she became unconscious and her pupils were dilated and fixed. Acute infarction involving bilateral occipital lobes, thalami, brainstem, and cerebellum was observed on brain magnetic resonance images which led to brain death.

CONCLUSION
We report a mortality case of patient with MMD after the administration of acetazolamide during the examination of brain SPECT that was accompanied by an extensive acute infarction involving the bilateral occipital lobes and thalami, brainstem, and cerebellum. Physicians should be aware of this rare but serious complication.

Submit a Comment

Your email address will not be published. Required fields are marked *

15 + fourteen =

[ HIDE/SHOW ]